New Jersey, 2003

Damaging Wind in New Jersey, June 14, 2003

June 14, 2003 · NWS OKX · 1 event in 1 county or zone

As a severe thunderstorm moved southeast over Pompton Lakes, high winds downed a tree onto a car, which was reported by local law enforcement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved southeast over Pompton Lakes, high winds downed a tree onto a car, which was reported by local law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 14, 9:38 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 9:38 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT SAT JUN 14 2003

.DISCUSSION...

.UPDATE...WILL ISSUE AN UPDATE TO THE CURRENT FORECAST TO GET RID
OFF THE PATCHY FOG EARLY THIS MORNING. THE RAIN HAS MOVE OUT OF THE LOCAL
AREA AND TODAY LOOKS TO BE A MOSTLY CLOUDY BUT DRY DAY WITH SOME
SCATTERED SHOWERS AND TSTMS DEVELOPING THIS AFTERNOON AND EVENING.

********************PREVIOUS 400 AM DISCUSSION********************

.CURRENT...AREA OF SHOWERS EXITING SOUTHERN CONNECTICUT AND EASTERN
LONG ISLAND AS SURFACE WAVE OVER DELAWARE BAY GETS READY TO MOVE
OFFSHORE. WARM FRONT PARKED TO OUR SOUTH...THUS LOW CEILINGS AND
AREAS OF FOG TO CONTINUE THROUGH THE MORNING. LOW-LEVEL FLOW
EXPECTED TO GO AROUND TO THE NW LATER THIS MORNING AS LOW PASSES TO
THE SOUTH AND EAST.

.SHORT RANGE...MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT THROUGH
THE NEXT 60H...WITH SMALL TIMING ISSUES CONCERNING THE SHORT WAVE
TROF COMING THROUGH THE GREAT LAKES AND NEW ENGLAND AND THE SURFACE
LOW MOVING SOUTH OF NEW ENGLAND TODAY. THE FASTER...MORE PROGRESSIVE
SOLUTIONS PREFERRED HERE.

DEEP-LAYERED WESTERLY FLOW TO DEVELOP TODAY...SENDING MID AND UPPER
LEVEL MOISTURE OFFSHORE...WHILE LOW-LEVELS REMAIN MOIST. FRONTAL
BOUNDARY WILL PRESS SLOWLY SOUTHWARD ACROSS FORECAST AREA TODAY AS
NORTHERN BRANCH SHORT WAVE DESCENDS SOUTHEASTWARD FROM GREAT LAKES.
EXPECT LOW CEILINGS TO LIFT THIS MORNING WITH SOME PEAKS OF SUNSHINE
POSSIBLE BY EARLY AFTERNOON. THIS WILL FURTHER DESTABILIZE THE AIR
MASS...WITH MARGINAL TO MODERATE INSTABILITY DURING THE AFTERNOON
AND EARLY EVE HOURS. WHILE SLIGHT RISK MENTIONED IN DAY 1 OUTLOOK...
WOULD PREFER TO HOLD OFF FROM MENTIONING SEVERE IN ZONE TEXT. MID
LEVEL WINDS IN THE 30 TO 40 KT RANGE WITH WET BULB ZERO LEVELS
SLIGHTLY ABOVE IDEAL LEVELS. STILL THOUGH...ISOLATED SEVERE NOT OUT
OF THE QUESTION.

FRONT PRESSES SOUTH OF FORECAST AREA TONIGHT WITH SKIES CLEARING BY
DAYBREAK. A COUPLE OF BEAUTIFUL DAYS SUNDAY AND MONDAY WITH A
NORTHWEST FLOW ALOFT. REINFORCING COLD FRONT TO DROP DOWN SUNDAY
NIGHT WITH LOW HUMIDITY AND BELOW NORMAL TEMPS EXPECTED FOR
MONDAY.

.HYDRO...FFA WILL BE CANCELLED.  ANY FLOODING WILL BE DUE TO BRIEF
HEAVY DOWNPOURS ASSOCIATED WITH AFT/EVE CONVECTION ALONG AND AHEAD
OF THE FRONT. MAINLY MINOR NUISANCE/URBAN FLOODING POTENTIAL ALONG
WITH SOME OF THE FLASHY...FAST RESPONDING STREAMS OF NORTHEAST NEW
JERSEY.

.AVIATION...IFR CONDITIONS THIS MORNING WILL IMPROVE TO VFR BY THIS
AFTERNOON AS THE FLOW BECOMES SOUTHWEST AHEAD OF SURFACE COLD FRONT.
COLD FRONT PASSES SOUTH OF FORECAST AREA OVERNIGHT WITH VFR
CONDITIONS FOR SEVERAL DAY TO COME.

.MARINE...NO FLAGS AS WEAK FLOW CONTINUES.

.EXTENDED...NORTHWEST FLOW ALOFT GIVES WAY TO AN UPPER RIDGE TUE AND
WED...WITH HEIGHT FALLS EXPECTED ON THURSDAY IN ADVANCE OF ANOTHER
DIGGING TROF OVER EASTERN CANADA.

.CURRENT WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jun 14, 11:45 AM EST, 2 hours 10 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-150000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT SAT JUN 14 2003

...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING FOR A PORTION OF THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS PLACED NORTHEASTERN NEW JERSEY
AND THE NEW YORK METRO AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN SEVERE
WEATHER THREAT WOULD BE DAMAGING WINDS.

LOW CLOUDS AND FOG HAVE GIVEN WAY TO SUNSHINE AND THIS IS
DESTABILIZING THE ATMOSPHERE. A COLD FRONT WILL PUSH THROUGH
THE LOCAL AREA LATE THIS AFTERNOON AND EVENING...TRIGGERING
SHOWERS AND THUNDERSTORMS IN ADVANCE OF IT.

ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS CAUSING
PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER
UPDATES.
Special weather statement, Jun 14, 1:48 PM EST, 7 minutes before
CTZ009-NJZ002>006-NYZ069-071>073-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT SAT JUN 14 2003

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WHITE PLAINS AIRPORT TO 15 MILES WEST OF CHARLOTTESBURG...MOVING SOUTHEAST
AT 30 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
TAPPAN...PIERMONT...WOODCLIFF LAKE...SADDLE RIVER AROUND 255
PM...HARTSDALE AROUND 300 PM...

SMALL HAIL...WIND GUSTS UP TO 57 MPH...TORRENTIAL RAINS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. MOTORISTS ARE URGED TO USE CAUTION AS HEAVY RAINS FROM THESE
THUNDERSTORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS.

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
June 14, 1:55 PM EST
Where
Passaic County, Pompton Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -74.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373179.